Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Baltimore/Washington

May 15, 2003Fauquier County, Prince William County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 15, 2003, 3:46 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 3:46 PM EDT (19:46 UTC)
Expired
May 15, 2003, 4:45 PM EDT
In force
59 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Fauquier County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:00 PM EDT, 46 minutes earlier.

Area forecast discussion, May 15, 3:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU MAY 15 2003

SHORT TERM (TONIGHT THROUGH FRIDAY)...
...A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

LARGE AREA OF PRECIPITATION DEVELOPING FROM UPPER LOW IN KENTUCKY
TOWARDS LEADING EDGE SHORTWAVE/MCS IN SOUTHWEST VIRGINIA. STRONG 925
MB THETAE ADVECTION AND ARRIVAL OF DEEP LAYER LIFT THIS EVENING WILL
LEAD TO A BLOSSOMING OF PRECIPITATION OVER THE AREA. HAVE ADDED
THUNDER TONIGHT DUE TO STRONG DYNAMICS/WAA AND DECENT LAPSE RATES.
ALREADY HAVE THUNDERSTORMS DEVELOPING ALONG AREA OF BEST THETAE
ADVECTION IN CENTRAL VIRGINIA.

THE BULK OF THE RAIN EVENT IS FORECAST TO CONTINUE THROUGH EARLY
FRIDAY MORNING NEAR CHO...AND THROUGH EARLY AFTERNOON NEAR THE
DC/BALTIMORE METRO AREA. ALTHOUGH DRY AIR ALOFT WORKS IN LATER
FRIDAY...LOW LEVEL LIFT AND MOISTURE WILL REMAIN SUFFICIENT FOR
AREAS OF LIGHT RAIN AND DRIZZLE.

MODELS FORECASTING NEAR 2 INCHES IN SOME LOCATIONS. RIVER STAGES
ALREADY HIGH WITH LAST WEEKS RAIN...AND ADDITIONAL RAIN IS EXPECTED
TO CAUSE RIVER PROBLEMS. STRONG LOW LEVEL EASTERLY FLOW SETS UP THIS
EVENING...AIDING IN HIGHER QPF ALONG THE EASTERN SLOPES OF THE BLUE
RIDGE. IN ADDITION...THIS AMOUNT OF RAIN IS EXPECTED TO CAUSE
PROBLEMS IN URBAN AREAS...MAINLY BASEMENT FLOODING AND WATER ON
STREETS DUE TO HIGH RAIN RATES.

ROGOWSKI

LONG TERM (FRI NIGHT-THU)

12Z GFS AND ETA SOLNS CONT TO DEPCT HI PRES OVR NEW ENG WHCH GETS
ESTBLSHD FRI.  ACYCLNC SFC CONV AREA SETS UP ACRSS CWA FRI NGHT THRU
MID DAY SUN.  BOTH AVN AND ETA TSCT SHWNG 90-100% RH FRM SFC TO H85
THRU 18Z SUN.  THIS COUPLED WITH SFC CNVRG WL GV THE REGION AREAS OF
DRZL AS EVDNCED BY UVV FLD IN BOTH MDLS AOB H85 WITH DRY COND AOA
H85.  DRZL WL LKLY LAST LONG AND HVY ENUF TO ACTUALLY MEASURE THRU
SAT NGHT THRU CWA.  XPCTNG DRZL- AND LW CLDS TO END SUN MIDDAY FRM N
TO S AS CONV AREA DROPS TO OUR S.  THIS IS SHWN NCLY IN THE 1000-700
MB RH FIELD IN THE ETA.  TRND IN ENS MOS GDNC HAD LOWER HIGHS FOR
SAT AND SUN AND HIGHER LOWS FOR FRI NGHT AND SAT NGHT.  WL REFLCT
THIS 2-4 DEG BUMP IN FCSTS DURING THESE PDS.

RMNDR OF SUN NGHT THRU TUE NGHT SHUD BE DRY FOR CWA. THEN BOTH
14/12Z ECMWF AND 15/00Z MRF ENSMBLS HAVE ON WED LOW PRES OVR QUE
WITH ASSOC SFC TROF EXTNDG DWN E CST TO WK SFC LW OVR SE US.
THIS WL INTRDCE SHRA/TSRA INTO OUR CWA ON WED. THU LKS DRY FOR NOW
WITH SEASONABLE TEMPS WTH POST FRNTL FLO.

JL

.LWX...
DC...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR
VAZ021...VAZ025>031...VAZ037>042...VAZ050>057.
WV...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY.
Hazardous weather outlook, May 15, 11:45 AM EDT, 4 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON...
A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON. A LARGE
AREA OF RAIN OVER THE EASTERN COUNTIES WILL CONTINUE TO MOVE EAST
AND AWAY FROM THE AREA. SOME AREAS HAVE ALREADY REPORTED MORE THAN 2
INCHES OF RAIN IN THE PAST 24 HOURS. SEVERAL COUNTIES WERE STILL
UNDER FLOOD WARNING AT LATE MORNING. THE SOIL IS SATURATED AND THE
RIVERS ARE HIGH AND RISING. ANY ADDED RAINFALL TODAY WILL ONLY
FURTHER AGGRAVATE THE SITUATION.

.DAYS TWO THROUGH SEVEN...
ANY RIVER FLOODING THAT DEVELOPS MAY CONTINUE THROUGH THE WEEKEND.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 15, 11:45 AM EDT, 4 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT THU MAY 15 2003

...A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
AFTERNOON...

RAIN WILL BECOME LIKELY BY AFTERNOON ACROSS THE AREA...WITH POSSIBLE
WIDESPREAD ACCUMULATIONS BETWEEN ONE AND TWO INCHES BY FRIDAY
AFTERNOON. THE HEAVIEST RAIN WILL BE LATE THIS EVENING THROUGH EARLY
FRIDAY MORNING...WITH RAINFALL TAPERING OFF THROUGH FRIDAY AFTERNOON.

THE AREAS OF MOST CONCERN ARE ALONG THE EASTERN SLOPES OF THE BLUE
RIDGE AND IN URBAN AREAS...WHERE FLOODING OF BASEMENTS AND STREETS
IS POSSIBLE. IN ADDITION...AREA RIVER STAGES REMAIN HIGH FROM
PRECIPITATION LAST WEEK. THE FORECASTED ADDITIONAL RAINFALL MAY ALSO
LEAD TO RIVER FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ROGOWSKI/CPW

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.